Azithromycin has been suggested as a possible COVID treatment, but clinicians should be aware of the drug’s potential to cause heart problems when taken with commonly used medications, researchers caution.
“If taken together with drugs that affect the electrical impulses of the heart, the combination is linked with a 40% increase in cardiac events, including fainting, heart palpitations and even cardiac arrest,” said researcher Haridarshan Patel, PharmD, Ph.D., of the University of Illinois at Chicago.
These QT-prolonging drugs include blood pressure medications such as ACE inhibitors and beta-blockers, certain antidepressants, antimalarial drugs such as hydroxychloroquine and chloroquine, opioids, and muscle relaxants, the researchers said. In a prior study, Patel’s team found that one in five people prescribed azithromycin were also taking a QT-prolonging drug.
“Because QT-prolonging drugs are used so commonly, our findings suggest that doctors prescribing azithromycin should be sure that patients are not also taking a QT-prolonging drug,” Patel concluded.
The study’s original goal was to compare cardiac events in new users of azithromycin compared with new users of amoxicillin. Investigators found no difference between the two, but again recommended that clinicians prescribe amoxicillin or another antibiotic to combat infections in patients who take QT-prolonging drugs.
The study was published by JAMA Network.